Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Phoenix, AZ

August 15, 2004Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 15, 2004, 8:29 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 8:29 PM MST (03:29 UTC)
Expired
Aug 15, 2004, 9:30 PM MST
In force
61 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 26 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2647 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 160329
SVRPSR
AZC013-021-160430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
828 PM MST SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TEMPE...SUN LAKES...MESA...LAVEEN...
  GUADALUPE...GILBERT...CHANDLER
  NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...COOLIDGE...CASA GRANDE...APACHE
  JUNCTION

* UNTIL 930 PM MST

* AT 822 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUN LAKES...OR ABOUT OVER SUN LAKES...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHANDLER HEIGHTS...LA PALMA...RANDOLPH...ARIZOLA...MAGMA...
  BAPCHULE...OLBERG...MARICOPA...QUEEN CREEK AND ARIZONA CITY.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3349 11222 3271 11221 3270 11132 3348 11157

$$

CJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:00 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 15, 4:00 PM MST, 4 hours 29 minutes before
AZZ020>028-CAZ030>033-160545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST SUN AUG 15 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE ATMOSPHERE IS MORE MOIST AND UNSTABLE OVER THE REGION TODAY
COMPARED TO YESTERDAY. AN UPPER LEVEL DISTURBANCE APPROACHING FROM
THE WEST WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING...WITH LOCALLY HEAVY RAIN...GUSTY WINDS...AND SOME BLOWING
SAND OR DUST POSSIBLE. THE THREAT FOR STORMS WILL DECREASE SOMEWHAT
OVER THE LOWER DESERT ON MONDAY AS THE WEATHER DISTURBANCE MOVES TO
OUR EAST...BUT IT WILL REMAIN UNSTABLE ENOUGH FOR A SLIGHT CHANCE
FOR MAINLY AFTERNOON AND EVENING STORMS. THE CHANCE FOR STORMS WILL
END OVER FAR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA BY TUESDAY
...BUT A SLIGHT CHANCE FOR STORMS WILL CONTINUE OVER SOUTH CENTRAL
ARIZONA. IT SHOULD BE DRY OVER THE LOWER DESERT WEDNESDAY THROUGH
SUNDAY. TEMPERATURES WILL BE NEAR NORMAL THE NEXT SEVEN DAYS.

&&

.DISCUSSION...
ISOLATED SLOW-MOVING THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF
OUR FORECAST AREA DURING THE EARLY-MID AFTERNOON. STORMS ARE
DEVELOPING IN A MOIST UNSTABLE AIRMASS...AND HAVE BEEN GIVEN A BOOST
BY 2 UPPER LEVEL FEATURES: 1) AN UPPER LEVEL JET STREAK APPROACHING
FROM BAJA CALIFORNIA AND 2) A WEAK SHEAR ZONE/TROUGH LYING FROM JUST
SOUTH OF LAS VEGAS TO THE WHITE MOUNTAINS. ISSUED A FLASH FLOOD
WATCH FOR THE ENTIRE CWA...VALID UNTIL 11 PM. FLASH FLOOD WARNING
ISSUED EARLIER THIS AFTERNOON FOR THE JOSHUA TREE NATIONAL PARK HAS
VERIFIED...WITH AT LEAST 1 ROAD CLOSURE DUE TO FLASH FLOODING.
AS OF 345 PM...STORMS WERE OCCURRING OVER EASTERN RIVERSIDE...
NORTHERN LA PAZ...SOUTHEAST YUMA...NORTHWEST MARICOPA...AND SOUTHERN
GILA COUNTIES. GREATEST CONCENTRATION OF STORMS APPEARS TO BE OVER
SW YAVAPAI AND NORTHERN LA PAZ COUNTIES. GIVEN WEAK VERTICAL SHEAR
AND WEAK NORTHWESTERLY STEERING FLOW...EXPECT STORMS TO CONTINUE TO
PROPAGATE TOWARD THE SOUTHEAST AND AFFECT MUCH OF THE SOUTH CENTRAL
DESERT OVERNIGHT...ALBEIT IN A RATHER DISORGANIZED FASHION. SPECIAL
18Z PHOENIX SOUNDING POSSESSED AROUND 1400 J/KG OF CAPE (USING A MAX
TEMP OF 100 AND A DEW POINT OF 56)...WITH A LI OF -4 C...WITH AN LFC
NEAR THE 700 MB LVL. ALTHOUGH LOCALLY HEAVY RAIN IS THE PRIMARY
THREAT...GUSTY WINDS AND BLOWING SAND OR DUST CAN ALSO BE EXPECTED.

REMAINDER OF FORECAST LITTLE CHANGED FROM PREVIOUS THINKING. STILL
APPEARS THAT SLIGHT CHANCE FOR STORMS WILL EXIST DURING THE AFTN AND
EVENING HOURS OVER MUCH OF AZ PTN OF CWA MONDAY...OVER SOUTH CENTRAL
AZ TUESDAY...AND OVER THE HIGHER TERRAIN OF SOUTH CENTRAL WEDNESDAY.
UPPER JET GIVING BOOST TO STORMS TODAY WILL BE TO OUR SOUTHEAST BY
TOMORROW AFTERNOON...BUT WEAK TROUGH PASSING JUST TO OUR NORTH WILL
SUPPORT UNSETTLED WEATHER OVER NORTHERN AZ...AND STORMS COULD
PROPAGATE SEWD OVER AT LEAST THE NORTHERN PORTION OF OUR CWA. LESS
DYNAMIC SUPPORT INDICATED FOR TUESDAY...BUT NORTHWEST FLOW WILL
PERSIST...SO RETAINED SLIGHT CHANCE FOR AN EVENING STORM MAINLY
OVER SOUTH CENTRAL AZ. SLOW DRYING TREND STILL ADVERTISED OVER THE
LOWER DESERT DURING THE NEXT FEW DAYS...WITH NO CAPE LEFT IN DESERT
SOUNDINGS BY WEDNESDAY. KEPT TEMPS FAIRLY CLOSE TO NORMAL FOR THIS
TIME OF YEAR THROUGH THE NEXT 7 DAYS...WITH COOLEST MAX TEMPS MONDAY
IN AREAS EXPECTED TO RECEIVE RAIN...OR AT LEAST OUTFLOW FROM
STORMS...THIS EVENING.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH ALL ZONES UNTIL 11 PM TONIGHT.
CA...FLASH FLOOD WATCH ALL ZONES UNTIL 11 PM TONIGHT.

&&

DG
Hazardous weather outlook, Aug 15, 10:44 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1044 AM MST SUN AUG 15 2004

AZZ020>028-CAZ030>033-160635-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1044 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND
SOUTHWEST AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY

SUNNY SKIES PREVAILED THIS MORNING ACROSS MUCH OF SOUTHEAST
CALIFORNIA AND INTO SOUTHWEST AND SOUTH-CENTRAL ARIZONA. THIS HAS
ALLOWED FOR STRONG HEATING AND THE FORMATION OF
THUNDERSTORMS...ESPECAILLY OVER THE HIGHER TERRAIN. THE MOIST AND
UNSTABLE PATTERN IS EXPECTED TO CONTINUE INTO THIS AFTERNOON AND
TONIGHT FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. LOCALLY
HEAVY RAINFALL IS LIKELY WITH ANY STORM THAT DEVELOPS.
IN ADDITION TO THE HEAVY RAINFALL THREAT...THERE WILL BE ISOLATED
THUNDERSTORMS THAT MAY PRODUCE STRONG AND GUSTY WINDS...BLOWING
DUST...AND BRIEF LOW VISIBILITY.

A FLASH FLOOD WATCH WILL LIKELY BE ISSUED BY NOON TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:10 PM MSTSevere Thunderstorm WarningPSRYuma65 min
Aug 15, 7:33 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal57 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.